Alabama, 2021Flash Flood and Hail in Alabama, June 11 to 13, 2021
June 11 to 13, 2021 · NWS BMX · 11 events in 6 counties and zones
The upper air pattern transitioned from west to northwest flow across Alabama during this time period. 8 inches combined with increasing mid level lapse rates to create favorbale conditions for heavy rainfall and strong thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper air pattern transitioned from west to northwest flow across Alabama during this time period. Deep moisture with PWAT's above 1.8 inches combined with increasing mid level lapse rates to create favorbale conditions for heavy rainfall and strong thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 5:32 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 11, 5:32 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
632 AM CDT Fri Jun 11 2021
.UPDATE...
For 12Z Aviation.
&&
.SHORT TERM...
/Updated at 0330 AM CDT Fri Jun 11 2021/
Through Saturday.
The broad mid to upper level troughing centered over the Ohio Valley
will continue to slowly slide eastward today. However, we remain in
a very wet pattern through Saturday. Today's rain chances chances
look to be the highest of the next 2 days and already are being
realized with convection in northern MS. Showers and storms will
continue to build and develop this morning and into the afternoon
across northern MS and AL and then slide east-southeast through the
day. Will once again go with well above normal rain chances for the
area. We will need to monitor any training through the morning and
into the afternoon as convection increases across the area. Added in
the threat to HWO for the west, but will hold off on a Flash Flood
Watch as activity, while widespread, may only result in locally
heavy rainfall totals. Coverage decreases in the evening, but
isolated to scattered showers/storms will remain possible as they
have for the past week. The next round should be further south on
Saturday, with the highest rain chances across the souther counties.
16
.LONG TERM...
/Updated at 0330 AM CDT Fri Jun 11 2021/
Sunday through Thursday.
A mid- to upper-level ridge will increase its prominence across
the western CONUS Sunday and into early next week. Medium-range
guidance suggests H5 heights ~600 dam near the Colorado Rockies by
Tuesday. Meanwhile, the amplifying jet stream will feature a
strong longwave trough across Quebec and Ontario before rotating
into the Northeast by mid next week. With these extensive synoptic
feature in play in place to our west and to our north, antecedent
weaknesses aloft across the Southeast will continue slowly
displace toward the Gulf Coast and FL Peninsula on Sunday. This
will coincide with transition to northerly flow across Central AL
and decreasing diurnally-driven convective rain chances as lower
tropospheric moisture content settles over the Deep South. Best
PoPs are across the southern forecast area for Sunday due to
proximity to better moisture and the lingering, elongated upper-
level trough stretched along the northern Gulf Coast. This sort of
PoP trend is expected to persist for much of the extended
forecast period as we remain in a relatively slow moving pattern
across the CONUS, generally speaking. Temperatures will be a
trade off as drier air will help increase diurnal temperature
ranges. Highs in the upper 80s to lower 90s are expected through
Wednesday. Throughout this time daily convective activity should
remain maximized near the I-10 corridor where the sea breeze will
foster showers/thunderstorms along an axis of relatively high
theta-e content positioned along the Gulf Coast.
40/Sizemore
&&
.AVIATION...
12Z TAF Discussion.
Low clouds and scattered showers out there this morning. Impact
wise the activity has held off at most sites. Look for the clouds
to lift and we will see more activity blossom through the morning
and into the afternoon, with showers/storms becoming widespread
once again. Impacts will be most felt by the showers/storms
briefly as activity will move fairly briskly from west to east.
Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues. Also KTOI has
16
&&
.FIRE WEATHER...
Relative humidity values remain quite elevated for the next couple
of days with scattered to numerous showers and thunderstorms,
mainly during the afternoons. Depending on the rain coverage,
patchy fog will be possible each night. West-southwest 20 ft winds
are expected today at 5-10 mph. Winds become more northwesterly
by Saturday. A decreasing moisture trend is expected Sunday and
early next week. This will decrease overall rain chances and
allow for warmer afternoons.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 86 69 91 69 91 / 80 40 40 10 20
Anniston 85 71 90 70 90 / 80 50 50 10 20
Birmingham 85 71 90 71 91 / 80 50 50 20 20
Tuscaloosa 85 71 91 72 92 / 80 50 50 20 30
Calera 84 71 90 72 91 / 80 50 50 20 20
Auburn 83 71 87 71 89 / 80 60 60 20 20
Montgomery 89 72 92 72 93 / 80 60 60 20 30
Troy 88 71 90 72 92 / 80 60 70 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jun 11, 7:07 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
807 AM CDT Fri Jun 11 2021
ALZ011>015-017>050-121615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
807 AM CDT Fri Jun 11 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Numerous showers and thunderstorms will impact Central Alabama
through the evening hours. With heavy downpours at times and storms
moving over already saturated ground, there will be a chance for
localized flooding across northern and central portions of Central
Alabama.
Minor flooding is expected to develop along the Tombigbee River
basin today. Please see river flood statements for specific details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Minor flooding is expected to continue along portions of the
Tombigbee River basin on through at least Tuesday. Please see river
flood statements for specific details.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Event by event
9 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Tuscaloosa
- When
- June 11, 10:00 AM CST to 1:00 PM CST
- Where
- Tuscaloosa County, 0.9 mi SE of New Lexington to 2.36 mi N of Kellerman
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.560, -87.660
Several roads flooded and impassable across northern Tuscaloosa County. The flooded roads include Highway 171 near Mormon Road, Homeplace Road, Jackson Trace Road, and several roads in the town of New Lexington.
Thunderstorm Wind, Autauga
- When
- June 12, 1:37 PM CST to 1:38 PM CST
- Where
- Autauga County, 2.36 mi N of Statesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.504, -86.851
Several trees uprooted across County Road 1 near Fig Tree Drive.
Thunderstorm Wind, Walker
- When
- June 12, 3:21 PM CST to 3:22 PM CST
- Where
- Walker County, 2.19 mi NW of Gamble
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.903, -87.356
Several trees uprooted and power lines downed along Highway 5.
Thunderstorm Wind, Tuscaloosa
- When
- June 12, 4:20 PM CST to 4:21 PM CST
- Where
- Tuscaloosa County, 3.98 mi SSW of Sterling
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.501, -87.617
Several trees uprooted and power lines downed along Walter Shirley Road.
Thunderstorm Wind, Greene
- When
- June 12, 5:00 PM CST to 5:01 PM CST
- Where
- Greene County, Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -87.780
Several trees uprooted in the town of Knoxville.
Thunderstorm Wind, Chambers
- When
- June 12, 5:53 PM CST to 5:54 PM CST
- Where
- Chambers County, 2.86 mi NW of Cusseta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.814, -85.309
Several trees uprooted along County Road 187 near the intersection of County Road 84.
Thunderstorm Wind, Walker
- When
- June 13, 12:22 PM CST to 12:23 PM CST
- Where
- Walker County, Eldridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.920, -87.620
Trees uprooted and power lines downed in the town of Eldridge.
Thunderstorm Wind, Fayette
- When
- June 13, 12:26 PM CST to 12:27 PM CST
- Where
- Fayette County, 5.6 mi SSW of Bankston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.592, -87.706
Trees uprooted and power lines downed along Vick Road.
Thunderstorm Wind, Autauga
- When
- June 13, 12:34 PM CST to 12:35 PM CST
- Where
- Autauga County, 93.32 mi NNW of Vine Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.850, -87.588
Trees uprooted and power lines downed along Highway 63.
Hail, Tuscaloosa
- When
- June 13, 1:46 PM CST to 1:47 PM CST
- Where
- Tuscaloosa County, 0.9 mi NE of Cottondale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.190, -87.440
Nickel size hail east of Cottondale.
Thunderstorm Wind, Walker
- When
- June 13, 1:56 PM CST to 1:57 PM CST
- Where
- Walker County, 1.5 mi SSE of Prospect
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.910, -87.440
Several trees uprooted and power lines downed along Saragossa Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967343, 967634, 967638, 967637, 970535, 967636, 967640, 967642, 967641, 967643, 967639.